CARL LAWYER, M.D.; JACK AITCHISON, Ph.D.; JAMES SUTTON, M.D.; WILLIAM BENNETT, M.D., F.A.C.P.
High plasma concentrations of theophylline may be associated with seizures (1). Patients who manifest such seizures often have liver disease. The seizures are often refractory to intravenous diazepam, phenytoin, and phenobarbital. Mortality from theophylline neurotoxicity is high. Indeed, Zwillich and co-workers (1) reported a 50% mortality in their series of eight patients. Resin hemoperfusion, although proven effective in barbiturate overdoses (2), has not been previously used for treatment of theophylline neurotoxicity.
A 50-year-old white woman with chronic alcoholism was hospitalized because of jaundice and increasing ascites. She had previously received various theophylline preparations for episodic asthma. Physical findings at admission
Learn more about subscription options.
Register Now for a free account.
LAWYER C, AITCHISON J, SUTTON J, BENNETT W. Treatment of Theophylline Neurotoxicity with Resin Hemoperfusion. Ann Intern Med. 1978;88:516–517. doi: 10.7326/0003-4819-88-4-516
Download citation file:
Published: Ann Intern Med. 1978;88(4):516-517.
Emergency Medicine, Neurology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only